Utah, 2025

Extreme Cold in Utah, January 22 to 24, 2025

January 22 to 24, 2025 · NWS GJT · 9 events in 3 counties and zones

A cold front ushered in an arctic airmass on the evening of January 17th, as well as bringing widespread wind and snow to eastern Utah and western Colorado. This arctic airmass was reinforced over the course of the next week by several passing waves with their own associated cold fronts.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front ushered in an arctic airmass on the evening of January 17th, as well as bringing widespread wind and snow to eastern Utah and western Colorado. This arctic airmass was reinforced over the course of the next week by several passing waves with their own associated cold fronts. Temperatures during this period were 15-20 degrees below normal, and in some places close to 30 degrees below normal. With temperatures this cold, any amount of wind would produce a dangerously cold wind chill. The coldest period of this event was January 20th to the 22nd, with temperatures finally beginning to moderate after the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 4:14 AM MST, 16 minutes earlier. Its key messages:

  • Light snow returns to the Colorado mountains today and tonight where in general 1-3 inches are expected.
  • Temperatures continue to warm up during the latter half of the week.
  • Another system is possible this weekend and early next week. It could bring more widespread snowfall to the area.
Area forecast discussion, Jan 22, 4:14 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
414 AM MST Wed Jan 22 2025

.KEY MESSAGES...

- Light snow returns to the Colorado mountains today and tonight
  where in general 1-3 inches are expected.

- Temperatures continue to warm up during the latter half of
  the week.

- Another system is possible this weekend and early next week.
  It could bring more widespread snowfall to the area.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 117 AM MST Wed Jan 22 2025

Two shortwave troughs moving through the region will bring us a
chance for snow today through tomorrow morning. The first one tracks
overhead this afternoon, while the second one passes over tonight.
There is limited moisture advection, but the cold air mass along
with increased forcing will be able to squeeze some snow showers
out. The best shot will be in the mountains with lesser chances for
the lower elevations. Snowfall totals in general will be around 1-3
inches with locally higher amounts possible by the time snow winds
down tomorrow afternoon. Rates are expected to be light, but can not
rule out periods of moderate snow given steep lapse rates and
efficient ratios. The northern facing slopes look to be favored once
again. The highest totals are in the Park Range and Flat Tops. This
system also brings another cold air mass into the region as a result
the higher elevations will be colder compared to yesterday. Lower
elevations are looking at only a slight increase in temperatures.
Lows tonight will depend on cloud cover, so places that stay clear
will be similar to this morning. Snow showers should be mostly
diminished by tomorrow afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 117 AM MST Wed Jan 22 2025

Temperatures continue to moderate late in the week with Friday
looking like the warmest day area wide. The snowless valleys
south of I-70 stay on the warmer side (near normal) throughout
the weekend, but increasing cloud cover and precipitation
chances will limit daytime heating across the northern portions
of the forecast area and in the mountains.

With a trough digging south along the California cost this
weekend, locally the upper-level flow becomes southwesterly
resulting in modest moisture advection. Ensemble guidance
currently supports PWATs 125-150% of normal with the ENS about
25% higher than the GEFS. Light mountain snow, especially in the
northern mountains, can be anticipated as early as Friday
night. Light snow continues Saturday before picking up late
Saturday night into Sunday as an upper-level shortwave drops
slides through to the northwest. Although some of the details
are still fuzzy with differences between ensemble families, this
increased forcing and a frontal passage could result in snow
chances area wide with most of the accumulation occurring at
elevation. More to come in future forecasts, but this weekend is
looking more active overall.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 412 AM MST Wed Jan 22 2025

Expect VFR conditions and light terrain driven winds though 18Z
with some gusty winds over 25 mph developing at some TAF sites
in the afternoon. Increasing winds aloft, combined with surface
inversions will result in LLWS for the higher elevation TAF
sites KHDN, KASE, KEGE, KGUC and KTEX through this morning.
CIGS will also lower to ILS markers at KEGE and KASE by this
afternoon and possibly MVFR if a passing snow shower moves
overhead.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Jan 22, 1:31 AM MST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
131 AM MST Wed Jan 22 2025

COZ001>014-017>023-UTZ022>025-027>029-230845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
131 AM MST Wed Jan 22 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Light snow returns to the Colorado mountains today and tonight where
in general 1 to 3 inches are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures continue to warm up during the latter half of the
week. Another system is possible this weekend and early next week.
It could bring more widespread snowfall to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southeast Utah

When
January 22, 4:30 AM MST to 7:15 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The KBDG AWOS in Blanding recorded an approximately 2.5 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were below 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 7F to 12F and winds ranged from 6 mph to 9 mph. The coldest wind chill value recorded was -3F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Eastern Uinta Basin

When
January 22, 7:15 PM MST to 10:30 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The KVEL ASOS in Vernal recorded an approximately 3 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were, for the most part, below 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 16F to 25F and winds ranged from 6 mph to 14 mph. The coldest wind chill values recorded was 6F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Southeast Utah

When
January 22, 8:30 PM MST to January 23, 8:00 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The KBDG AWOS in Blanding recorded an approximately 11.5 hour period where temperatures were below 25F and wind chill values were below 15F. About 5 hours of this period saw winds at or above 10 mph, gusting or sustained, while the remainder saw weaker winds that sill produced sufficiently cold wind chill values. Temperatures ranged from 9F to 21F and winds ranged from 6 mph to 16 mph. The coldest wind chill value recorded was -1F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Grand Flat and Arches

When
January 22, 10:30 PM MST to 11:45 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The KCNY ASOS at Canyonlands Airport, near Moab, recorded an approximately 1 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were at or above 10 mph, gusting or sustained, for about 30 minutes, while the remainder was weaker than 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 12F to 19F and winds ranged from 6 mph to 12 mph. The coldest wind chill value recorded was -1F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Eastern Uinta Basin

When
January 23, 2:45 AM MST to 3:45 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The KVEL ASOS in Vernal recorded an approximately 1 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were below 10 mph during this period, but still produced sufficiently cold wind chill values. Temperatures ranged from 16F to 19F and winds ranged from 6 mph to 9 mph. The coldest wind chill value recorded was 4F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Southeast Utah

When
January 23, 7:15 PM MST to January 24, 12:15 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The KBDG AWOS in Blanding recorded an approximately 5 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were generally weaker than 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 11F to 20F and winds ranged from 6 mph to 12 mph. The coldest wind chill value recorded was 2 mph. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Southeast Utah

When
January 24, 3:00 AM MST to 5:15 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The KBDG AWOS in Blanding recorded an approximately 2 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were generally weaker than 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 11F to 16F and winds ranged from 6 mph to 10 mph. The coldest wind chill value recorded was 2F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Grand Flat and Arches

When
January 24, 5:15 AM MST to 7:15 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The KCNY ASOS at Canyonlands Airport, near Moab, recorded an approximately 2 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were generally weaker than 10 mph, but still produced sufficiently cold wind chill values. Temperatures ranged from 10F to 14F and winds ranged from 6 mph to 10 mph. The coldest wind chill value recorded during this period was -1F. No reports of injuries, damages, or fatalities were received.

Extreme Cold/Wind Chill, Southeast Utah

When
January 24, 6:30 AM MST to 8:15 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The KBDG AWOS in Blanding recorded an approximately 1.5 hour period where temperatures were below 25F and wind chill values were below 15F. Winds were weaker than 10 mph but still produced sufficiently cold wind chill values. Temperatures ranged from 9F to 16F and winds ranged from 6 mph to 7 mph. The coldest wind chill value recorded was -2F. No reports of injuries, damages, or fatalities were received.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238803, 1238832, 1238804, 1238842, 1238833, 1238805, 1238806, 1238843, 1238808.